Open/Close Menu Montreal Makeup Artist

The idea

Most of you know me as a makeup artist and beauty passionate. I’m the person that’s there to enhance your beautiful features and make you look glamorous and radiant during the most important events in your life.  Vanessa Coco represents creativity, beauty, and happiness, however, behind that image stands a different person.

For the past weeks I have been contemplating if I should share my story or just keep it as one of my deepest secrets, and then I remembered how during some of my roughest times I was desperately looking for someone that went through the same struggles, felt the same way, had the same experiences and made it out alive and well. I was just looking for someone to tell me everything is going to be ok and all of my nightmares are going to come to an end one day. So here I am! Feeling completely “naked” in the hope that my experience will help others find hope.

The story

My story starts about 3 years ago. Only some of my closest family members know about this. I haven’t even told my friends. Why? Because I’ve always considered myself a strong woman and for some reason, I felt that this experience made me feel weak and completely out of control. Also, to be honest, I didn’t believe anybody could understand me.

Nothing prepared me for what was to come. After seeing several doctors, I found myself in a dead end. For months I’ve been experiencing panic attacks, insomnia, loss of appetite, digestive problems, muscle pain, headaches, depersonalization and a feeling that I’ve completely lost my mind. After going through a bunch of tests everything came back fine. There was nothing physiologically wrong with me. I kept hearing: “We don’t know exactly what it is, maybe it’s stress.” How can it be stress? Everything hurts! There must be something wrong with me! I was ready to do anything to get back to my regular routine and start enjoying life again. That’s when my doctor prescribed me the pill that will forever change me. This magical pill was called Celexa, also known as a selective serotonin reuptake inhibitor ( SSRI)  used in the treatment of anxiety and depression. I was prescribed 20 milligrams and I was supposed to take it for the rest of my life.

I haven’t questioned him because, like most of your,  I grew up trusting doctors. I was warned that I will be feeling drowsy for a couple of days and I shouldn’t drive, but that was mostly it. I wasn’t told how this pill works, why I had to take it or if there are any side effects. I took it and then somehow everything turned back to normal. I was able to sleep again, eat, enjoy life and my experience seemed like something from a distant life as if it never really happened. Life moved on. I went back to my routine of being a workaholic, drinking coffee and eating on the go. Celexa made me feel so powerful. I could focus so much easier now. I was extremely productive and mind was sharp. I honestly felt like a superhuman. However, as years progressed I started to feel like something was off. I was gaining a lot of weight without really changing my eating habits and started asking myself more and more questions about why I have to take this pill for the rest of my life. It didn’t feel like myself anymore. I was always in an “ok” mood. Not really happy and not really sad. One thing I was certain about. I was given this pill because I was suffering from an anxiety disorder but did it really solve my problems?

That’s when I made the decision to visit my doctor and come up with a plan to come off Celexa. It sounded fairly simple. I was supposed to take half a dose for a month and then completely stop. Easy-peasy, right? Prior to this, I’ve tried to document myself as much as I can online about the discontinuation effect and started reading books about anxiety and depression. I knew that once I stop the medication all of my demons are going to come right back, but in my head, I was fully prepared to deal with this. Boy, was I wrong! Nothing and no one can prepare you a brain chemical imbalance caused by ceasing SSRI medication.

The pain

I started feeling the discontinuation effects a couple of days after taking half my dose. Every week my symptoms and mood would change and some of them would become more intense than others. The first symptoms I started experiencing were stomach pain, lack of appetite, intense nausea and general anxiety which lasted for a couple of weeks. I didn’t even stop taking my dose completely when I had my first panic attack in years. I’ve almost forgotten how terrifying it can be and that was enough for me to fall into the pit of anxiety and depression again. I thought that’s it! I can’t live a normal life without being on this pill, but something kept me back. I was determined to at least try and if it wouldn’t work then I would get back on them in a couple of months. When my month was over and I ceased my medication completely things turned really dark. I couldn’t focus anymore on performing simple tasks, my stomach could barely keep down even water and my mood swings were becoming unbearable. Trying to look and act normal was becoming impossible because I had no moment of peace. The one thing everyone warns you about is the crying. I didn’t believe that a human being can cry that much. I would find myself crying for hours for no reason and I had no way of controlling myself. Another experience I found fascinating was the sense of smell which got extremely intensified. I could smell a McDonald’s for miles and I’ve even experienced smells I didn’t know existed. I’ve reached to the point where I didn’t have the strength anymore to fight back and the chemical imbalance in my brain was so strong that I was contemplating about ways of killing myself just to stop the pain. I didn’t understand life or my existence in this world. I remember one time staying on my couch and looking at the wall for an entire weekend just wanting to die. After about two months, I started gradually getting back my personality. It was still unbalanced but at least I wasn’t having suicidal thoughts. I was still having an elevated level of generalized anxiety and it was hard getting out of the house. I’ve tried to circle myself as often as I could with friends and family, even if most of them had no idea what I was going through and that they were actually my therapy. Having a lunch day with the girls or a game night with all my friends helped me distract myself and not lose the focus on life. My amazing mother, boyfriend, and mother-in-law stuck by my side during this time and helped me enormously. I don’t think I would have even made it alive without them and I thank them from the bottom of my heart.

The outcome

I felt completely “cured” only after about 6 months when the panic attacks stopped and I was able to perform my daily tasks. I know I’m not the same person I was when I first started taking the pills, but the experience I went through shaped me into a different person and I’m completely fine with that. I’m now in a very good place in my life. I know that at any point my symptoms could come back but I am not scared of them anymore. I try to keep myself educated and understand how the human brain works when experiencing anxiety and depression. I try my best to be on a balanced diet which makes a huge difference and to exercise as much as I can. I’ve also learned how to take breaks, get enough sleep, avoid caffeine and invest time in myself.

The purpose of my story is not to make you quit your SSRI pills. I’m not a certified physician and any changes in your medication should be discussed with your doctor. I’m sharing my story because I want to give hope to those of you that are going through the same struggle. I want you to know that you are not alone and it will not take only a couple of days for your brain chemistry to return back to normal. It will take months. You will have ups and down, but you will make it. You are not weak. You are stronger than you think and you will exit this battle gloriously!

Write a comment:

*

Your email address will not be published.

Captcha *